Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Raleigh, NC

May 24, 2017Halifax County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 24, 2017, 7:35 PM EDT for Halifax County, Nash County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 7:35 PM EDT (23:35 UTC)
Expired
May 24, 2017, 8:30 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Halifax County, NC, Nash County, NC

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:46 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS52 KRAH 242335
SVRRAH
NCC083-127-250030-
/O.NEW.KRAH.SV.W.0071.170524T2335Z-170525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
735 PM EDT WED MAY 24 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Nash County in central North Carolina...
  Central Halifax County in central North Carolina...

* Until 830 PM EDT

* At 735 PM EDT, a severe thunderstorm was located 10 miles northeast
  of Dortches, or 13 miles north of Rocky Mount, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Roanoke Rapids, Halifax, Enfield, Weldon, Whitakers, Glenview,
  South Weldon, Rosemary, Tillery and Roanoke Rapids Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3648 7764 3644 7762 3642 7759 3642 7755
      3637 7755 3634 7759 3631 7757 3631 7750
      3632 7744 3629 7741 3626 7741 3624 7738
      3622 7739 3612 7763 3615 7768 3615 7770
      3608 7773 3607 7776 3616 7790 3648 7769
TIME...MOT...LOC 2335Z 234DEG 17KT 3615 7777 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
4 follow-up statements
744 
WWUS52 KRAH 242345
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
745 PM EDT WED MAY 24 2017

NCC127-242354-
/O.CAN.KRAH.SV.W.0071.000000T0000Z-170525T0030Z/
Nash NC-
745 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NASH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3644 7762 3642 7755 3637 7755 3634 7759
      3631 7757 3630 7754 3632 7744 3629 7741
      3626 7741 3624 7738 3622 7739 3612 7763
      3615 7768 3613 7772 3616 7775 3614 7778
      3614 7787 3616 7790 3648 7769 3648 7764
TIME...MOT...LOC 2344Z 228DEG 25KT 3620 7770 

$$

NCC083-250030-
/O.CON.KRAH.SV.W.0071.000000T0000Z-170525T0030Z/
Halifax NC-
745 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL HALIFAX COUNTY...

At 744 PM EDT, a severe thunderstorm was located 10 miles southwest
of Halifax, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, Glenview, South Weldon,
Rosemary, Tillery and Roanoke Rapids Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3644 7762 3642 7755 3637 7755 3634 7759
      3631 7757 3630 7754 3632 7744 3629 7741
      3626 7741 3624 7738 3622 7739 3612 7763
      3615 7768 3613 7772 3616 7775 3614 7778
      3614 7787 3616 7790 3648 7769 3648 7764
TIME...MOT...LOC 2344Z 228DEG 25KT 3620 7770 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
057 
WWUS52 KRAH 242355
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
755 PM EDT WED MAY 24 2017

NCC083-250030-
/O.CON.KRAH.SV.W.0071.000000T0000Z-170525T0030Z/
Halifax NC-
755 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL HALIFAX COUNTY...

At 754 PM EDT, a severe thunderstorm was located near Halifax, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, South Weldon, Rosemary,
Tillery and Roanoke Rapids Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3644 7762 3642 7755 3637 7755 3634 7759
      3631 7757 3630 7754 3632 7744 3629 7741
      3626 7741 3624 7738 3622 7739 3612 7763
      3615 7768 3619 7771 3625 7777 3648 7769
      3648 7764
TIME...MOT...LOC 2354Z 231DEG 22KT 3625 7765 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
011 
WWUS52 KRAH 250014
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
814 PM EDT WED MAY 24 2017

NCC083-250030-
/O.CON.KRAH.SV.W.0071.000000T0000Z-170525T0030Z/
Halifax NC-
814 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTH CENTRAL HALIFAX COUNTY...

At 813 PM EDT, a severe thunderstorm was located over Halifax, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roanoke Rapids, Halifax, Weldon, South Weldon and Roanoke Rapids
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3644 7762 3642 7755 3637 7755 3634 7759
      3631 7757 3630 7754 3628 7757 3626 7759
      3629 7761 3633 7764 3638 7768 3648 7769
      3648 7764
TIME...MOT...LOC 0013Z 234DEG 17KT 3631 7756 

HAIL...<.75IN
WIND...60MPH
 
$$

BLAES
738 
WWUS52 KRAH 250020
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
820 PM EDT WED MAY 24 2017

NCC083-250030-
/O.EXP.KRAH.SV.W.0071.000000T0000Z-170525T0030Z/
Halifax NC-
820 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HALIFAX COUNTY
WILL EXPIRE AT 830 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3644 7762 3642 7755 3637 7755 3634 7759
      3631 7757 3630 7754 3628 7757 3626 7759
      3629 7761 3633 7764 3638 7768 3648 7769
      3648 7764
TIME...MOT...LOC 0020Z 227DEG 20KT 3636 7754 

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:27 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 24, 1:27 PM EDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
127 PM EDT Wed May 24 2017

.SYNOPSIS...
A warm front will lifting through North Carolina this afternoon
and into Virginia this evening. A cold front will move sweep
east across North Carolina late tonight and early Thursday
morning. A second cold front will move across the region
later Thursday. Fair and dry weather will return Thursday night
and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM Wednesday...

...Little change in previous thinking...

...Multiple rounds of severe storms possible this afternoon
through this evening, with localized flooding possible through
tonight...

Widespread severe weather possible today and this evening, with
several factors appearing to line up ideally to support vigorous
convection, including the possibility of discrete super cells this
afternoon and a more organized line favoring bowing segments
crossing the area late afternoon into the evening. Additionally,
with saturated soil and high water in creeks, the risk of heavy
downpours producing localized flooding and high water on creeks and
rivers persists through the evening.

An upper low over the MS Valley this morning will continue to dig
south-southeastward toward the Mid-South this afternoon and evening
and then into the SE states overnight. Individual strong vort maxes
rotating about the deep cyclonic flow will impact the region through
Thursday. However, the upper wave of most immediate concern that
will impact central NC today and tonight, is currently over the
Lower MS Valley, and is forecast to lift NEWD into the Carolinas by
tonight. Deep layer lifting with the approach of the wave into the
area coupled with a strengthening deep layer wind field will support
the development of rapidly developing and robust convection.

Three noteworthy features can be seen on the latest surface
analysis: a roughly west-east wedge/CAD frontal zone across the
northern Piedmont, a warm front lifting into southeastern NC, and a
cold front to our west through the W Ohio Valley and lower Miss
Valley. The latest high-res models take the wedge front northward
gradually this morning, with expectations that the warm/maritime
tropical front will rapidly retreat and potentially merge with the
wedge front across the central/western piedmont this afternoon. And
finally, the west-to-east passage of the cold/occluded front
(featuring a triple point low tracking near or just NW of the Triad)
very late evening through the overnight hours.

Rapid destabilization as the warm sector spreads north and westward
and an improving wind field/effective bulk shear increasing to 50 to
55 kts over NC, expect development of discrete northward-moving
cells, starting in the southern CWA, by early to mid afternoon. Such
development is suggested by the NAM Nest, HRRR, and SPC's SSEO. The
low stratus (NW CWA) and stratocu (SE CWA) will initially limit
insolation and destabilization through the morning hours, thus
limiting shower coverage early today over central NC, so will start
the day with low pops. But the wind field will improve through a
deep layer as afternoon approaches, with a 60-80 kt 500 mb jet
spreading from the FL panhandle NE through the Carolinas, and a 30-
40 kt cyclonic 850 mb SSW jet over the Southeast nosing into NC. The
GFS brings MUCAPE up to 750-1500 J/kg (NW-SE) this afternoon, likely
due in part to a batch of higher mid-level lapse rates now over the
north-central/northeast Gulf moving NE through GA/SC/NC later today,
as well as the low level heating and resident moist low levels. On
top of the increasingly favorable kinematics and thermodynamics is
the increase in mid level DPVA and upper divergence, the latter
associated with an accelerating southerly jet streak extending from
SW GA through the eastern Ohio Valley later today. All of this
supports the development and maintenance of strong to severe
convection this afternoon into this evening, with large hail
possible, along with damaging wind gusts. And, with the retreating N
Piedmont frontal zone potentially providing a rich source of low
level vorticity and enhanced 0-1km SRH of 200 to 400 ms, there will
be a chance for a tornado or two, with the greatest threat over the
N and W Piedmont.

As the cold front shifts eastward late tonight, expect a gradual
tapering down of precip chances, and a trend to mostly post-
convection stratiform rain with embedded thunder, from WSW to ENE
overnight, before ending late.

The risk of high rainfall totals possibly leading to flooding is
less certain, as the highest PW values have shifted east of the CWA,
and we're unlikely to see the deep saturation through the column
that we saw yesterday. But given the wet ground from recent rains,
the high water levels on area creeks, and a decent chance of S-N-
oriented convective bands leading to training and streaks of high
rainfall totals, isolated to localized flooding threats will
persist. Will continue the flood watch as is, through much of
tonight, areawide. Expect additional rainfall amounts of 1-2",
highest in the NW CWA where moist upglide should be strongest.

Thicker stratus across the far N and NW CWA associated with the
wedge/CAD airmass may be hard to dislodge and thus may hold temps
down significantly for much of the day. However, across the south
and along the eastern and southern fringes of the central Piedmont,
any breaks will cause a quick rise in temps. Highs ranging from
around 70 NW to near 80 SE. Lows tonight 59-68 W-E.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 115 PM Wednesday...

Another convectively active day expected on Thursday although
with a different character and a more limited coverage and
threat.

A vigorous closed mid and upper-level low and upper-level
trough axis over the eastern OH and TN valleys on Thursday
morning will become negatively tilted and cross central NC
between 18 and 00 UTC. At the surface, an initial cold front
will extend north to south across the eastern Piedmont of NC at
12 UTC and then push east reaching the coast by 18 UTC as a
second cold front reaches the Foothills of NC by 18 UTC and then
the coastal region toward 00 UTC.

The radar should be relatively quiet during the morning rush hour
although some scattered showers are possible along the initial
cold front that will be moving from the Piedmont into the
Coastal Plain. Ahead of the front, dew points will range in the
mid and even upper 60s supportive of convection. As the front
exits, dew points will fall into the mid and upper 50s.

Ahead of the approaching upper trough, large scale forcing for
ascent will increase during the day Thursday. This will be
supported by increasingly cold air aloft with 500 MB
temperatures of -18 to -20 deg C which combined with steep low
level lapse rates will lead to widespread cloudiness and the
development of scattered showers and thunderstorms very late in
the morning and into the afternoon. Cold air aloft resulting in
suppressed freezing levels and an evolving but still robust wind
field supporting shallow supercells, will support numerous
cells with small hail and a few storms producing larger hail. As
the previous shift noted, long and relatively straight forecast
hodographs would lead to some splitting supercells and the
potential for severe hail and damaging straight line winds.
Limiting factor for severe weather will be the amount of
instability while high cloud bases will reduce the tornado
threat, they will support enhanced downburst winds. The greatest
severe weather threat will be from 16 to 22Z, especially across
the northern and western Piedmont. Convection will decrease
from west to east during the late afternoon as the secondary
cold front moves through and the air mass stabilizes. High
temperatures will range in the lower 70s northwest to upper 70s
southeast.

Fair and dry conditions are expected Thursday night as heights rise
and a surface high pressure extends into the region from the south.
Low temperatures will range in the mid 50s to around 60. -Blaes

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 125 PM Wednesday...

In the wake of the strong, negatively-tilted trough axis forecast to
exit the Middle Atlantic coast late Thu and Thu night, height rises
aloft/ridging and associated subsidence, will sweep to the East
Coast and yield dry and mild-warm conditions on Fri, as underlying
surface high pressure settles across the southeastern U.S.

A warm front will develop ewd across the central Appalachians and
into the srn Middle Atlantic states (VA/NC) this weekend, though
there remains uncertainty with respect to the precise location,
particularly given probable modulation by convection/outflow.
Nonetheless, there has been a consistent signal in model guidance in
recent days that would suggest a couple of episodes of convection
will likely develop along and north of the boundary Sat afternoon
through Sun, before the front likely retreats nwd in advance of a
weakening cold front forecast to settle into NC on Mon.

Some storms may be severe, given relatively strong wind fields, and
steep lapse rates related to a large plume of EML that will likely
have overspread much of the sern U.S. and srn Middle Atlantic
states, around the top of a progressive sub-tropical ridge along the
Gulf coast.

The next trough aloft will amplify and progress slowly across the
central U.S. early-mid next week, with associated surface lows
likely to lift across, and occlude over, the Great Lakes. Trailing
fronts will consequently weaken as they drift east of the
Appalachians and perhaps serve as a focus for primarily diurnal
convection. Continued warm, in the 80s.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM Wednesday...

IFR to LIFR conditions will dominate across central NC through mid
morning, as a warm moist air mass combined with light surface winds
supports low stratus. FAY, however, will see a few periods of MVFR
to briefly VFR clouds through this morning. Cigs are expected to
rise to MVFR, with mostly VFR vsbys, at all sites by late morning
(around 15z), perhaps reaching low-end VFR by early to mid afternoon
(around 18z) as a warm front surges northward through the area with
increasing mixing. Patchy light showers are expected through early
afternoon, followed by more widespread showers/storms moving in from
the south and west during the mid to late afternoon. A period of IFR
conditions in heavy showers and storms with gusty erratic winds are
possible after 18z at INT/GSO and after 19z at RDU/FAY/RWI. Some
storms this afternoon into early evening may be strong to severe,
with large hail and intense wind gusts. Then, conditions will trend
to MVFR then VFR from west to east in the evening with decreasing
rain coverage, after 02z at INT/GSO, after 04z at RDU, and after 06z
at RWI/FAY, although patchy clouds based below 900 ft AGL may form
late tonight. Some storms this afternoon into early evening may be
strong to severe, with large hail and intense wind gusts.

Looking beyond 12z early Thu morning, cigs should rise to VFR after
13z or 14z Thu, but there will be a good chance for showers with
small graupel/hail during the day Thu as the axis of a powerful mid
level trough swings through the area. Skies will clear out late Thu
night, then VFR conditions should dominate Fri through Sun, although
there will be a chance for a few storms late Sat into Sun as a cold
front approaches. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...CBL/HARTFIELD
SHORT TERM...BLAES
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, May 24, 3:53 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
353 PM EDT Wed May 24 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
353 PM EDT Wed May 24 2017

...FLOOD WATCH IN EFFECT UNTIL 3 AM EDT THURSDAY...
...TORNADO WATCH 266 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

Scattered severe thunderstorms will move northeast across central
North Carolina through this evening. Damaging wind gusts, large
hail, and a few tornadoes will be possible. In addition, excessive
rainfall will occur with the larger storms which will lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mostly small hail will accompany thunderstorms on Thursday, though
some as large as one inch in diameter will be possible in the most
intense storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through late this evening.

In the hours before

Special weather statement, May 24, 3:57 PM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
357 PM EDT WED MAY 24 2017

NCZ021>023-038>040-242115-
Guilford NC-Chatham NC-Alamance NC-Forsyth NC-Randolph NC-
Davidson NC-
357 PM EDT WED MAY 24 2017

...SPECIAL WEATHER STATEMENT FOR A intensifying thunderstorms this
afternoon and evening...affecting portions of Guilford...western
Chatham...Alamance...Forsyth...Randolph and Davidson Counties Until
500 PM EDT...

Thunderstorms will be spreading north and intensifying over the
northwestern piedmont this afternoon and evening. There is the
potential for a few of these storms to produce damaging winds and
possibly tornadoes.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Asheboro,
Lexington, Graham, Randleman, Siler City and North Carolina Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain is likely as well, which will reduce visibility
and result in ponding of water on roadways. Evening commuters are
urged to slow down and use extra caution to avoid hydroplaning,
especially in urban areas where prolonged heavy rain can quickly
lead to flooding.

As storms will be intensifying, be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3611 8050 3614 8044 3626 8045 3624 7928
      3552 7936 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3583 8049 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1951Z 192DEG 20KT 3588 8025

13
Special weather statement, May 24, 5:35 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Raleigh NC
535 PM EDT WED MAY 24 2017

NCZ022-038-039-073>075-242230-
Guilford NC-Stanly NC-Randolph NC-Davidson NC-Moore NC-Montgomery NC-
535 PM EDT WED MAY 24 2017

...An area of showers and strong thunderstorms will affect portions
of southern Guilford...northern Stanly...Randolph...Davidson...
northwestern Moore and northwestern Montgomery Counties Until 630 PM
EDT...

At 535 PM EDT, Doppler radar was tracking An area of showers and
strong thunderstorms 8 miles northwest of Badin Lake, moving north at
25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Badin Lake,
North Carolina Zoo, Thomasville, Seagrove and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3583 8044 3585 8042
      3585 8038 3588 8042 3589 8037 3596 8038
      3597 8040 3598 8038 3599 8035 3598 7957
      3552 7956 3551 7954 3549 7954 3526 8045
TIME...MOT...LOC 2135Z 176DEG 23KT 3553 8023

23
Local storm report, May 24, 5:46 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 WSW ANSONVILLE        35.08N  80.19W
05/24/2017                   ANSON              NC   911 CALL CENTER

            TREES DOWN ACROSS COUNTY

&&

EVENT NUMBER RAH1700544

TCC
Special weather statement, May 24, 6:37 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT WED MAY 24 2017

NCZ010-011-026-027-041-042-242345-
Johnston NC-Nash NC-Franklin NC-Wake NC-Warren NC-Halifax NC-
637 PM EDT WED MAY 24 2017

...A line of strong thunderstorms will affect portions of north
central Johnston...Nash...Franklin...northeastern Wake...Warren and
northwestern Halifax Counties Until 745 PM EDT...

At 636 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 6 miles south of Wake
Forest to 7 miles west of Smithfield. Movement was northeast at 40
mph.

Wind gusts up to 45 mph and heavy rain will be possible with these
storms.

Locations impacted include...
Nashville, Louisburg, Warrenton, Clayton, Zebulon, Norlina, Dortches,
Littleton, Bailey and Bunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3652 7790 3651 7790 3650 7787 3645 7778
      3618 7767 3545 7850 3589 7854 3624 7834
      3630 7828 3633 7828 3655 7816 3655 7794
TIME...MOT...LOC 2236Z 208DEG 35KT 3588 7849 3554 7847

77
Local storm report, May 24, 6:48 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NE SEVEN LAKES        35.30N  79.55W
05/24/2017                   MOORE              NC   911 CALL CENTER

            LARGE LIMB ACROSS DOWD ROAD IN WEST END

&&

EVENT NUMBER RAH1700545

TCC
Special weather statement, May 24, 7:10 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
710 PM EDT WED MAY 24 2017

NCZ028-043-250015-
Edgecombe NC-Wilson NC-
710 PM EDT WED MAY 24 2017

...A strong thunderstorm will affect portions of southwestern
Edgecombe and eastern Wilson Counties Until 815 PM EDT...

At 710 PM EDT, Doppler radar was tracking A strong thunderstorm near
Wilson, or 15 miles west of Farmville, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Pinetops,
Stantonsburg, Black Creek, Macclesfield and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

A tornado watch remains in effect until midnight EDT for central
North Carolina.

LAT...LON 3564 7772 3557 7782 3559 7782 3558 7790
      3562 7799 3584 7785 3585 7785 3602 7774
      3592 7752
TIME...MOT...LOC 2310Z 206DEG 26KT 3565 7785

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:44 PM EDTRiver Flood WarningRAHDavidson, Davie25 hr
May 24, 3:54 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Montgomery, Moore, Richmond and 2 more96 min
May 24, 3:57 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph78 min
May 24, 4:08 PM EDTTornado WarningRAHForsyth52 min
May 24, 4:10 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland65 min
May 24, 4:38 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson52 min
May 24, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Montgomery, Moore, Richmond48 min
May 24, 5:05 PM EDTTornado WarningRAHCumberland, Sampson40 min
May 24, 5:30 PM EDTTornado WarningRAHJohnston, Sampson, Wayne45 min
May 24, 5:35 PM EDTSpecial Weather StatementRAHDavidson, Randolph, Stanly55 min
May 24, 6:16 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson38 min
May 24, 6:37 PM EDTSpecial Weather StatementRAHFranklin, Nash, Warren68 min
May 24, 6:41 PM EDTTornado WarningRAHNash12 min
May 24, 6:51 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax54 min
May 24, 7:10 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson65 min
May 24, 7:22 PM EDTTornado WarningRAHEdgecombe23 min
May 24, 7:32 PM EDTTornado WarningRAHHalifax23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.